Regular homotopy classes of immersions of 3-manifolds into 5-space

Osamu Saeki, András Szucs, Masamichi Takase

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

We give geometric formulae which enable us to detect (completely in some cases) the regular homotopy class of an immersion with trivial normal bundle of a closed oriented 3-manifold into 5-space. These are analogues of the geometric formulae for the Smale invariants due to Ekholm and the second author. As a corollary, we show that two embeddings into 5-space of a closed oriented 3-manifold with no 2-torsion in the second cohomology are regularly homotopic if and only if they have Seifert surfaces with the same signature. We also show that there exist two embeddings F0 and F8 : T3 right arrow-hooked R5 of the 3-torus T3 with the following properties: (1) F0#h is regularly homotopic to F8 for some immersion h : S3 right arrow, looped R5, and (2) the immersion h as above cannot be chosen from a regular homotopy class containing an embedding.

Original languageEnglish
Pages (from-to)13-32
Number of pages20
JournalManuscripta Mathematica
Volume108
Issue number1
DOIs
Publication statusPublished - Dec 1 2002
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Regular homotopy classes of immersions of 3-manifolds into 5-space'. Together they form a unique fingerprint.

  • Cite this